Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 129, NWS Omaha, NE

June 5, 2014Thurston County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 5, 2014, 2:31 PM CDT for Thurston County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2014, 2:31 PM CDT (19:31 UTC)
Expired
Jun 5, 2014, 3:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Thurston County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:02 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 5, 1:02 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
102 PM CDT THU JUN 5 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 221 AM CDT THU JUN 5 2014

MAIN FORECAST CHALLENGE WILL BE CHANCES OF INTERMITTENT TSTMS.

CONVECTIVE COMPLEX ONGOING ACROSS CENTRAL PORTIONS OF NEBRASKA AND
KANSAS THIS MORNING AS A COUPLE MID LEVEL SHORTWAVE TROUGHS MOVE
EAST ACROSS THE CENTRAL PLAINS. THIS AREA OF CONVECTION WILL
CONTINUE TO MOVE EAST WITH THE NORTHERN EXTENT WEAKENING A
BIT...BUT IT WILL LIKELY CLIP PORTIONS OF OUR WESTERN CWA EARLY
TODAY AND SPREAD EAST. THE STRONGEST FORCING ASSOCIATED WITH THE
UPPER WAVES WILL BE IN OUR EXTREME EXTREME SOUTH. THE CONVECTION-
ALLOWING NEAR TERM MODEL DATA DOES SHOW SOME HEAVIER RAINFALL
IN THE CWA...MAINLY SOUTH OF INTERSTATE 80. IN ADDITION...SBCAPE
IS FORECAST TO INCREASE TO NEAR 1000 J/KG WITH DAYTIME HEATING. ONCE
CONVECTIVE TEMPERATURES ARE MET THIS AFTERNOON...DO EXPECT TO SEE
ISOLATED TO SCATTERED SHOWERS/TSTMS DEVELOP AND THEN DISSIPATE AT
SUNSET.

DRY CONDITIONS ARE EXPECTED THURSDAY NIGHT AND MUCH OF FRIDAY.
ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE HIGH PLAINS BRINGING
ANOTHER CHANCE OF SHOWERS/TSTMS FRIDAY NIGHT. BETTER CHANCES WILL
COME SATURDAY AS A WEAK COLD FRONT DROPS SOUTH INTO THE CENTRAL
PLAINS.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 AM CDT THU JUN 5 2014

TSTM CHANCES WILL CONTINUE INTO SATURDAY NIGHT. THE SEVERE THREAT
LOOKS FAIRLY LOW DUE WEAK SHEAR. DRY WEATHER WILL FOLLOW ON
SUNDAY AS COOLER HIGH PRESSURE BUILDS SOUTH FROM THE DAKOTAS. A
SHORTWAVE TROUGH WILL DIG SOUTHEAST ACROSS THE ROCKIES AND BEGIN
TO INFLUENCE THE REGION EARLY NEXT WEEK. A COLD FRONT DROPS SOUTH
AND WILL BE THE FOCUS FOR TSTMS MONDAY INTO MONDAY NIGHT. MODELS
STILL SOMEWHAT IN DISAGREEMENT IN TIMING SO DID NOT GET TOO
CARRIED AWAY WITH MAKING BIG CHANGES TO PREVIOUS FORECAST.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1249 PM CDT THU JUN 5 2014

CLOUD COVER OVER ERN NEB STARTING TO SCATTER OUT A BIT...BUT
LATEST OBS STILL INDICATE MVFR/IFR CIGS SITUATED IN SERN NEB. IN
ADDITION...RADAR CURRENTLY SHOWING ISOLD TSRA DEVELOPING ALONG SFC
BNDRY/MOISTURE CONVG ZONE EXTENDING FROM SERN SD INTO NERN NEB. IF
CLOUDS BREAK FURTHER...MAY SEE INCREASE IN AREAL COVERAGE LATE
THIS AFTN MAINLY SOUTH I-80. THUS DID NOT INCLUDE ANY MENTION OF
TSRA AT KOMA/KLNK. OTHERWISE...LOW LLVL MOISTURE WILL BE IN PLACE
TO ALLOW FOR CONDITIONS MVFR CIGS/VSBY DEVELOPING EARLY FRI
MORNING. EXPECT VFR CONDITIONS THOUGH RETURNING BY LATE FRI
MORNING AT ALL TERMINALS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, Jun 5, 11:04 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1104 AM CDT THU JUN 5 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060615-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1104 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. SEVERE STORMS THOUGH ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY AS A STORM
SYSTEM PASSES JUST TO THE SOUTH OF NEBRASKA AND IOWA. WHILE THE
CHANCE FOR WIDESPREAD SEVERE STORMS IS LOW...SOME STORMS IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA COULD BE STRONG TO SEVERE
WITH LARGE HAIL.

OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL
BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 5, 2:26 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
226 PM CDT THU JUN 5 2014

IAZ043-NEZ015-052000-
MONONA IA-THURSTON NE-
226 PM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 300 PM CDT...

AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMERSON...OR 18 MILES SOUTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMERSON...WALTHILL...WINNEBAGO AND MACY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4227 9635 4226 9633 4223 9632 4222 9634
      4221 9630 4207 9639 4224 9675 4228 9673
TIME...MOT...LOC 1926Z 293DEG 18KT 4230 9662

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:29 AM CDTRiver Flood WarningOAXSaline57 hr
Jun 5, 2:26 PM CDTSpecial Weather StatementOAXThurston34 min
Jun 5, 3:01 PM CDTSpecial Weather StatementOAXThurston44 min
Jun 5, 3:03 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston27 min
Jun 5, 3:14 PM CDTSpecial Weather StatementOAXThurston31 min
Jun 5, 3:17 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston43 min
Jun 5, 3:30 PM CDTSevere Thunderstorm WarningOAXThurston45 min
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston33 min
Jun 5, 4:07 PM CDTSpecial Weather StatementOAXBurt38 min
Jun 5, 4:12 PM CDTSevere Thunderstorm WarningOAXBurt33 min
Jun 5, 4:20 PM CDTSpecial Weather StatementOAXBurt40 min
Jun 5, 4:44 PM CDTSpecial Weather StatementOAXBurt46 min
Jun 5, 5:12 PM CDTSevere Thunderstorm WarningOAXBurt, Washington38 min
Jun 5, 5:36 PM CDTSpecial Weather StatementOAXWashington39 min
Jun 5, 6:41 PM CDTSevere Thunderstorm WarningOAXDouglas34 min
Jun 5, 4:14 PM CDTSevere Thunderstorm WarningOAXMonona46 min
Jun 5, 4:32 PM CDTSevere Thunderstorm WarningOAXMonona43 min
Jun 5, 4:59 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona24 min
Jun 5, 5:26 PM CDTSpecial Weather StatementOAXHarrison49 min
Jun 5, 5:51 PM CDTSpecial Weather StatementOAXHarrison24 min
Jun 5, 5:53 PM CDTSpecial Weather StatementOAXHarrison37 min
Jun 5, 6:24 PM CDTSpecial Weather StatementOAXPottawattamie51 min
Jun 5, 6:33 PM CDTSevere Thunderstorm WarningOAXPottawattamie27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.